Iowa, 2023Flash Flood and Damaging Wind in Iowa, May 12, 2023
May 12, 2023 · NWS OAX · 3 events in 2 counties and zones
A strong low-pressure system which had been moving slowly off the lee side of the Rocky Mountains had finally progressed into central Nebraska. This left western Iowa in the warm sector as a warm front moved north into the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low-pressure system which had been moving slowly off the lee side of the Rocky Mountains had finally progressed into central Nebraska. This left western Iowa in the warm sector as a warm front moved north into the area. The SPC issued an Enhanced Risk for severe weather with a 30% hatched for severe hail. The severe weather mostly stayed west of the Missouri River. In Iowa, there was one report for a severe wind gust. The most impactful weather was a line of training storms that lead to flash flooding in Harrison County that caused significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 5:04 PM CST, 40 minutes earlier.
Area forecast discussion, May 12, 5:04 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 PM CDT Fri May 12 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 220 PM CDT Fri May 12 2023
Key Messages:
- Strong to severe storms likely this afternoon and evening.
- Environment capable of supporting tornadic storms.
- Precip chances in play most of the forecast period.
Water vapor imagery this afternoon showing a tight upper circulation
lifting from northwest KS into southwest NE. System was nearly
stacked with surface reflection situated in s-central NE with
attendant warm front extending into w-central IA and dry line
extending through s-central NE into central KS.
Short term models are advertising ingredients coming together for
potential significant severe weather event over the CWA this
afternoon and evening. The upper low mentioned is expected to be in
central NE by 23Z with surface low riding along the NE/KS border.
Southerly flow ahead of the system will aid with drawing low level
moisture northward into the region with dew points in the mid
60s/PWS around 1.5" inches. Current analysis suggests environment is
already quite unstable despite thick cloud cover with MLCAPEs from
1500-2500 J/kg. Appears that storm initiation should occur along dry
line on nose of steep 0-3km lapse rates. Expect storms to rapidly
intensify along increasing boundary layer moisture convergence
axis/instability axis. Adequate environmental deep layer shear
roughly 40-50kt will be in place to promote rotating cells. And with
steep mid layer lapse rates atop increasing low level moisture
source, large hail threat will accompany any discrete storms. In
addition to this, ESRH values greater than 150 (m2/s2) will enhance
threat for tornadic storms. Storm motion for individual cells will
be north/northeasterly while overall motion for storm activity will
generally be easterly. Latest CAMs for the most part suggest storm
activity shifting into the IA CWA sometime around 01Z with
continuing threat for tornadic storms. Activity should clear the CWA
then toward midnight. In addition to all this, excessively heavy
rainfall is a distinct possibility accompanying stronger storms.
However, flash flooding may be mitigated due to the speedy nature of
individual cell movement.
As the upper low lifts from NE into southeast SD, main threat for
precip Saturday and Saturday night will be across the northern and
eastern periphery of the CWA. Weak isentropic upglide will keep
precip chance alive Sunday and Sunday night.
Otherwise, precip chances are in play Wednesday afternoon through
Thursday as a series of disturbances drop out of the Dakotas into
the central Plains.
Highs:
Sat - upper 70s/low 80s
Sun - upper 60s/mid 70s
Mon - low 70s
Tue - mid/upper 70s
Wed - low 80s
Thu - low 80s
Fri - low/mid 70S
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM CDT Fri May 12 2023
Regional 88D showing scattered TSRA activity along a dry line
crossing northeastward through eastern NE. As of now, it appears
KLNK is through with any additional convective activity. KOFK will
likely see activity for another couple hours. KOMA though a bit
more problematic. Storms have split and are traveling north and
south of the Omaha metro. Since cannot completely rule out a storm
popping up over the next hour will include a TEMPO group to cover.
Otherwise, KOFK will most likely remain in MVFR/IFR territory the
remainder of the period while VFR prevails at KOMA/KLNK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...DEE
AVIATION...DEE
Hazardous weather outlook, May 12, 1:43 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
243 PM CDT Fri May 12 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
243 PM CDT Fri May 12 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
There is an Enhanced Risk for severe weather late this afternoon
and evening. Storm initiation is expected along a dryline from
about Albion to Columbus to Lincoln, and then continue to develop
east southeast, while moving to the northeast. Severe storms
should move out of the local area toward midnight. All modes of
severe weather are possible, including large hail of 1 to 2
inches, damaging winds, flash flooding, and tornado or two.
Thunderstorm chances continue on Saturday over areas north of the
I-80 corridor.
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
There is a Marginal Risk for severe weather for northeast Nebraska
and western Iowa Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 12, 5:24 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 4 E SCRIBNER 41.67N 96.60W
05/12/2023 DODGE NE STORM CHASER
MULTIPLE FARMSTEADS DAMAGED, LARGE POWER
LINES DOWN, TREES SHREDDED. PATH
APPROXIMATELY A HALF MILE WIDE.
&&Local storm report, May 12, 5:25 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TORNADO 3 SW OAKLAND 41.80N 96.50W
05/12/2023 BURT NE STORM CHASER
ANTICYLONIC TORNADO ORBITING THE MAIN
TORNADO CONE.
&&Local storm report, May 12, 5:31 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
631 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 3 ESE CARROLL 42.25N 97.13W
05/12/2023 WAYNE NE EMERGENCY MNGR
&&Local storm report, May 12, 5:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL AUBURN 40.39N 95.84W
05/12/2023 E1.00 INCH NEMAHA NE PUBLIC
&&Local storm report, May 12, 5:35 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG WEST POINT 41.84N 96.71W
05/12/2023 CUMING NE EMERGENCY MNGR
POWER LINES BLOWN DOWN.
&&Local storm report, May 12, 5:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL TABLE ROCK 40.18N 96.09W
05/12/2023 M4.50 INCH PAWNEE NE PUBLIC
MULTIPLE PHOTOS ON SOCIAL MEDIA.
&&
SFEvent by event
1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Fremont
- When
- May 12, 5:44 PM CST
- Where
- Fremont County, 1.57 mi W of Hamburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.600, -95.680
Public reported via mPing of 1-inch tree limbs broken; shingles blown off.
Heavy Rain, Harrison
- When
- May 12, 10:00 PM CST
- Where
- Harrison County, 2.67 mi WNW of Magnolia
- Reported by
- Public
- Coordinates
- 41.710, -95.930
Public reported 4.4 inches of rainfall.
Flash Flood, Harrison
- When
- May 12, 10:30 PM CST to 11:30 PM CST
- Where
- Harrison County, 2.31 mi SSE of Pisgah to 2.08 mi SE of Pisgah
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Department of Highways
- Coordinates
- 41.800, -95.910
Forest Service reported up to two dozen culverts washed out and six county roads that were partially or fully washed out. Large trees were washed into fields and there was significant damage to farm fields in several areas in the counties. There are significant areas of crop fields that likely lost in excess of 100 tons per acre from that one heavy rain event. The county estimated the damage to be approximately $400,000-$600,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023$35,000 · EF0 · 29 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
- Damaging Winds and Heavy Rain in Florida, May 12, 2023$2,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097602, 1097603, 1097604.